How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pet Doc Your Own Question
Pet Doc
Pet Doc, Veterinarian
Category: Pet
Satisfied Customers: 6626
Experience:  Veterinarian - BVSc.
9138059
Type Your Pet Question Here...
Pet Doc is online now
A new question is answered every 9 seconds

My dog suffers seizures often. Hes about 8 pounds or so (mix

This answer was rated:

My dog suffers seizures often. He's about 8 pounds or so (mix Chihuahua and Miniature Pinscher) and is currently on Phenobarbital 15mg 2 pills twice a day. Despite the medication, he continues to suffer seizures usually lasting around 1 or 2 minutes. Once he urinated during the episode. Also, and I don't know if this is related or normal, but he has begun to have shivers. He's perfectly active and responsive, but begins to shake as if he were cold when he stays still. Despite occasional seizure, he's very active and for the most part behaves like a normal dog, and as soon as it's over he becomes active and responsive. I was told that if he didn't respond to the Phenobarbital the next step would be Keppra. What would you suggest given the circumstances?
Hi there,

Thanks for your question regarding your Chihuahua / Min Pin cross who has relatively regular seizure events. Good on you for following up on this with your local Vet and organising for Miguelon to be put on Phenobarbital. It sounds like this has helped to some degree, but if your boy is still having some seizures and shivering in between times, then I do think it is worth going the next step and trying or adding in another drug. There are a few options here, but first and foremost, I would definitely recommend your Vet takes a blood sample from Miguelon to check the levels of phenobarb in his blood to make sure he has been getting enough of the drug. It is also a good idea to check liver values while a dog is on Phenobarb.

It could just be that the dose of phenobarb needs to be adjusted slightly. If all seems ok in the bloodwork, but your boy is still having a number of seizures, then yes - Keppra would be the next best thing to try. Keppra alone is a good place to start, and in some cases, Keppra and phenobarb can be used in tandem (in lower doses). Some Vets will also try a combination of potassium or lithium bromide in combination with the phenobarb. I would recommend trying the Keppra first and foremost however.

Definitely follow up on this with your regular Vet again. Make sure the blood testing is done first and foremost to check the levesl of phenobarb he has been receiving are correct.

Best of luck with your boy and please just reply if you have any further questions won't you. Don't forget to click a smiley :-D face if this has been helpful.

Kind Regards,

Dr Edwards
Pet Doc and other Pet Specialists are ready to help you
Hi John,

I'm just following up on our conversation about Miguelón. How is everything going?

Pet Doc
Customer: replied 3 years ago.

Everything is fine, thank you. He continues to shiver and I'm not sure if it's because he's cold or if it's related to his condition. I forgot to mention that we've also increased his Phenobarbital dosage about 3 times, yet he continues to suffer events. I haven't, however, had blood tests administered. What would you recommend?

Hi John,

I would definitely recommend following up and having the blood tests run to check the phenobarb levels as well as his liver function (which can become affected by the phenobarb). This will give your Vet a better idea of whether the phenobarb can be increased a 4th time, or whether another drug needs to be introduced.

Thanks for the update.

Dr E